Article Text

Download PDFPDF
CASE REPORT
Tamoxifen precipitation of familial hypertriglyceridaemia: a rare cause of acute pancreatitis
  1. Ali Wadood,
  2. Robert Chesner,
  3. Mehboob Mirza,
  4. Shafquat Zaman
  1. Sandwell and West Birmingham Hospitals NHS Trust, Birmingham, Birmingham, UK
  1. Correspondence to Dr Ali Wadood, ali.wadood{at}nhs.net

Summary

Drug-induced pancreatitis is uncommon, and is estimated to account for between 0.1% and 5% of cases. Tamoxifen is commonly used in the management of oestrogen receptor-positive breast cancer. We present a rare case of tamoxifen-related hyperlipidaemia resulting in repeated episodes of pancreatitis, which, to the best of our knowledge, has only been documented a few times in the literature. A 36-year-old woman with familial hypertriglyceridaemia presented with recurrent episodes of abdominal pain, modest increases in serum amylase levels and normal liver function tests. The patient had recently been diagnosed with breast carcinoma and was managed with wide local excision (WLE), adjuvant radiotherapy and tamoxifen. On each admission, the patient's symptoms were confirmed either biochemically and/or radiologically. Analysis of the case led to a diagnosis of precipitation of familial hypertriglyceridaemia from tamoxifen use resulting in pancreatitis. Management was altered with tamoxifen cessation and initiation of second-line hormonal therapy. Tamoxifen use needs consideration, especially in those with familial hyperlipidaemia.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.